What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 14, 6:43 AM EST, 4 hours 57 minutes earlier. Its key messages:
- Several rounds of showers and storms today, with potential for severe storms. Hail and heavy rain are the most likely threats, with potential for damaging winds and an isolated tornado also possible.
- The best chance for severe weather will be south of US 30 this afternoon and evening.
- Confidence is medium in severe weather occurring today. However, there is lower confidence with regards to the extent of the coverage and storm mode later into the afternoon.
Area forecast discussion, Mar 14, 6:43 AM EST, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
743 AM EDT Thu Mar 14 2024
.KEY MESSAGES...
- Several rounds of showers and storms today, with potential for
severe storms. Hail and heavy rain are the most likely
threats, with potential for damaging winds and an isolated
tornado also possible.
- The best chance for severe weather will be south of US 30 this
afternoon and evening.
- Confidence is medium in severe weather occurring today.
However, there is lower confidence with regards to the extent
of the coverage and storm mode later into the afternoon.
&&
.DISCUSSION...
Issued at 449 AM EDT Thu Mar 14 2024
Main focus for this discussion will be the potential for severe
weather, with several rounds of showers and storms expected as a low
pressure system moves through the area today into tonight. SPC has
our forecast area in a marginal/slight risk-with the dividing line
at US 30. Confidence in at least some isolated severe storms
occurring today is medium, but confidence as to the coverage (how
widespread) and exact storm mode (especially this afternoon) is
lower. The main limitation is surface instability, with questions as
to how the first two rounds set the stage for later this
afternoon/evening-which is when the greatest conditional threat for
supercells exists.
For the today/tonight forecast, leaned towards the HRRR as it seems
to have the better handle on the overnight storms. This gives us
three potential rounds of severe weather, with the third being the
greatest risk as there is potential for discrete supercells (all
hazards on the table).
Period 1: Ongoing now, will continue through the early morning as
elevated storms continue to overspread the forecast area. A
stationary boundary settled over the central CWA (W-E roughly along
US 30) will lift slightly northward as warm air/moisture advection
ahead of the approaching surface low filters in. Additionally, we're
in the left exit region of an upper level jet, which is providing
extra lift for storms to get going. Naturally all instability is
elevated, with mid level lapse rates of around 6.5 to 7.5 C/km.
Expect coverage to increase and boundary to lift northward somewhat.
As far as threats go, with limited surface instability, expect heavy
rain and hail to be the primary concerns with this first round. As
of 4 am, we've received several reports of smaller hail (peas),
heavy rain, and excessive lightning. If travelling this morning, be
cautious of lower visibility and ponding of water on the roads.
Period 2: Late this morning into mid afternoon. Through this time,
the surface low will be lifting into IA/IL, moving eastward into IN
(models disagree on exact placement) into the overnight. The threat
for severe storms is really conditional at this time, as it will
depend on how much instability we can get ahead of the incoming cold
front in the warm sector-which is dependent upon this mornings
storms and how much of the better dewpoints we can get into the area
south of US 30. From roughly 15-20z most of the guidance has a
prefrontal trough swing through, which looks likely to bring a line
of storms from west to east across the CWA. Instability is really
lacking, generally models suggest 100-500 J/kg through 18z (best
values south of US 30). Expect we could get some severe wind gusts
and hail with this round, given lapse rates of 6.5-7.5 C/KM persist-
and we'll have better mixing into the daytime hours than now.
Period 3: Last but definitely not least of our concerns is the 21z-
03z period, where we could see some discrete supercells develop
along our southern CWA border after the line of storms from period 2
exits the eastern zones. The surface low really consolidates as it
moves eastward, with the triple point potentially moving right
across our far southwest CWA---which gives us supercell potential.
Lapse rates in the mid levels are still around 7.5 C/km at this
time, but the surface instability (how much LL moisture we can get
in here, or perhaps heating/recovering behind the line in round 2).
This is the most conditional of all the rounds, with potential for
greater impact if it does occur. If we get discrete supercells, all
threats will be on the table, including tornadoes given lower LCL's
and longer hodographs. It's also possible the threat stays south of
us and/or doesn't materialize because the environment was wrecked by
this morning/afternoon convection.
For the remainder of the period, left consensus pops given active
short term weather. However, a broad upper low is forecast to sink
southward from northern Ontario into the Great Lakes region, where
it lingers through the weekend and early next week. There will be
chances for rain and snow showers, with highs in the 50s and low 60s
through Saturday, then falling back into the 30s and 40s Sun-Tue.
We'll warm back up into the 50s by the end of the period.
&&
.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 738 AM EDT Thu Mar 14 2024
Active warm front over northern IN this morning with scattered
to numerous showers and storms. Visby's generally ranging
between MVFR and VFR with this activity, though brief IFR cannot
be ruled out. A more organized convective complex over western
IL will likely survive east through the area late morning into
the early afternoon (15-18z) with additional convection/restrictions
anticipated.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...Small Craft Advisory from 8 PM this evening to 4 PM EDT Friday
for LMZ043-046.
&&
DISCUSSION...MCD
AVIATION...SteinwedelHazardous weather outlook, Mar 14, 3:59 AM EST, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
459 AM EDT Thu Mar 14 2024
INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-150900-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
459 AM EDT Thu Mar 14 2024 /359 AM CDT Thu Mar 14 2024/
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...Today and tonight.
Several rounds of showers and storms today, with potential for
severe storms. Hail and heavy rain are the most likely threats, with
potential for damaging winds and an isolated tornado also possible.
The best chance for severe weather will be south of US 30 this
afternoon and evening. See the latest forecast for details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today into tonight. Reports are
appreciated.
LMZ043-046-150900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
459 AM EDT Thu Mar 14 2024
...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 4 PM EDT
FRIDAY...
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
There is potential for isolated severe storms today, with the main
threats being heavy rain and large hail. Damaging winds are also a
possibility.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today into tonight. Reports are
appreciated.
In the hours before
Local storm report, Mar 14, 9:44 AM EST, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1044 AM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 AM Hail 1 WNW Wetsel 40.95N 84.46W
03/14/2024 M0.70 inch Van Wert OH Emergency Mngr
&&
MCSSpecial weather statement, Mar 14, 9:56 AM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1056 AM EDT Thu Mar 14 2024
INZ014-015-022>024-116-216-141545-
Miami IN-Wabash IN-Southern Kosciusko IN-Cass IN-Marshall IN-
Northern Kosciusko IN-Fulton IN-
1056 AM EDT Thu Mar 14 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN WABASH...FULTON...
SOUTHERN KOSCIUSKO...NORTHEASTERN CASS...MIAMI AND SOUTHEASTERN
MARSHALL COUNTIES THROUGH 1145 AM EDT...
At 1056 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Argos to Logansport. Movement was east at
30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Logansport, Warsaw, Peru, Rochester, Winona Lake, Grissom Afb,
Bourbon, Akron, Walton, Mentone, Bunker Hill, Mexico, Wells, Walnut,
Tippecanoe, Silver Lake, Etna Green, Erie, Denver, and Roann.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 400 PM EDT for
north central Indiana.
&&
LAT...LON 4068 8635 4069 8637 4069 8640 4071 8647
4130 8619 4131 8571 4058 8596
TIME...MOT...LOC 1456Z 279DEG 26KT 4124 8619 4078 8637
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JALocal storm report, Mar 14, 10:23 AM EST, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1123 AM EDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 AM Hail 2 ESE Ora 41.17N 86.52W
03/14/2024 E0.70 inch Pulaski IN Cocorahs
&&
MCSSpecial weather statement, Mar 14, 10:36 AM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1136 AM EDT Thu Mar 14 2024
INZ008-009-017-018-022>025-032-116-216-141615-
Miami IN-Wabash IN-Noble IN-Whitley IN-Huntington IN-
Southern Kosciusko IN-De Kalb IN-Allen IN-Cass IN-
Northern Kosciusko IN-Grant IN-
1136 AM EDT Thu Mar 14 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN ALLEN...WABASH...
SOUTHERN NOBLE...NORTHWESTERN GRANT...WHITLEY...SOUTHWESTERN DE
KALB...NORTHWESTERN HUNTINGTON...SOUTHEASTERN KOSCIUSKO...
SOUTHEASTERN CASS AND MIAMI COUNTIES THROUGH 1215 PM EDT...
At 1136 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of North Webster to 7 miles north
of Frankfort. Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Huntington, Warsaw, Peru, Wabash, Columbia City, Garrett, North
Manchester, Winona Lake, Tri-lakes, Grissom Afb, Huntertown,
Churubusco, South Whitley, Sweetser, Andrews, North Webster, Walton,
Pierceton, Bunker Hill, and La Fontaine.
This includes Interstate 69 in Indiana between mile markers 324 and
327.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 400 PM EDT for
central, north central and northeastern Indiana.
&&
LAT...LON 4057 8587 4056 8636 4100 8599 4100 8595
4104 8595 4104 8596 4138 8567 4134 8504
4049 8586
TIME...MOT...LOC 1536Z 265DEG 36KT 4130 8558 4039 8647
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
AndersenSpecial weather statement, Mar 14, 11:03 AM EST, 37 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1203 PM EDT Thu Mar 14 2024
INZ008-009-017-018-024>026-032-141630-
Wabash IN-Noble IN-Whitley IN-Huntington IN-Wells IN-De Kalb IN-
Allen IN-Grant IN-
1203 PM EDT Thu Mar 14 2024
...STRONG THUNDERSTORMS WILL IMPACT ALLEN...SOUTHEASTERN WABASH...
SOUTHEASTERN NOBLE...GRANT...SOUTHEASTERN WHITLEY...SOUTHERN DE
KALB...HUNTINGTON AND CENTRAL WELLS COUNTIES THROUGH 1230 PM EDT...
At 1203 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Avilla to near Tipton. Movement was east
at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fort Wayne, Marion, Huntington, New Haven, Garrett, Gas City, Upland,
Ossian, Fairmount, Huntertown, Churubusco, Jonesboro, Sweetser,
Andrews, Markle, Grabill, Swayzee, La Fontaine, Van Buren, and St.
Joe.
This includes the following highways...
Interstate 469 between mile markers 0 and 17, and between mile
markers 19 and 30.
Interstate 69 in Indiana between mile markers 253 and 327.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 400 PM EDT for
central, north central and northeastern Indiana.
&&
LAT...LON 4057 8587 4135 8523 4133 8480 4129 8480
4057 8538 4057 8545 4048 8545 4038 8553
4038 8586
TIME...MOT...LOC 1603Z 284DEG 31KT 4131 8526 4033 8603
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
AndersenSpecial weather statement, Mar 14, 11:30 AM EST, 10 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1230 PM EDT Thu Mar 14 2024
INZ005>009-012>015-017-018-024>027-103-104-116-203-204-216-OHZ001-
002-004-005-015-016-024-025-141900-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-Wabash-Huntington-Wells-Adams-
Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko-
Southern La Porte-Western St. Joseph IN-Southern Kosciusko-
Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-
Allen OH-
Including the cities of Elkhart, Goshen, Nappanee, Lagrange,
Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier,
Albion, Auburn, Garrett, Knox, North Judson, Bass Lake, Winamac,
Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester,
Akron, Columbia City, Tri-Lakes, South Whitley, Fort Wayne,
New Haven, Wabash, North Manchester, Huntington, Roanoke,
Bluffton, Ossian, Decatur, Berne, Michigan City, La Porte,
Kingsbury, Fish Lake, South Bend, Mishawaka, Lakeville, Granger,
Syracuse, Milford, North Webster, Leesburg, Wanatah, La Crosse,
Union Mills, North Liberty, New Carlisle, Walkerton, Warsaw,
Winona Lake, Silver Lake, Mentone, Bryan, Montpelier, Edgerton,
Wauseon, Archbold, Swanton, Delta, Defiance, Sherwood,
Hicksville, Napoleon, Deshler, Liberty Center, Paulding, Antwerp,
Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora,
Van Wert, Ohio City, Lima, and Spencerville
1230 PM EDT Thu Mar 14 2024 /1130 AM CDT Thu Mar 14 2024/
...Heavy rainfall causing widespread ponding of water on roads...
Heavy rainfall last night and this morning has caused widespread
ponding of water on roads across much of northern Indiana and
northwest Ohio. Flooding of low water crossings and low lying
roads is possible this afternoon over the east portions of
northern Indiana and northwest Ohio. Urban areas are more prone
to flooding and additional flood advisories will be issued if
needed. If you are traveling today and encounter water encroaching
roads, slow down. Do not venture through flooded streets.
Additional rainfall today is likely to prolong any flood issues.